Calcium supplements, taken by millions of people to prevent bone thinning, may double the risk of a heart attack, a study has found.
Researchers warned the pills should be “taken with caution”, and experts commenting on the findings questioned their safety.
Previous studies linked higher calcium intake with a reduction of heart disease risk factors such as high blood pressure, obesity and Type 2 diabetes but the new research from Germany points to a vital difference between dietary calcium from sources such as milk, cheese, greens and kale, and supplements.
Taken in supplement form, the mineral floods the bloodstream, causing changes that may produce hard deposits on the walls of arteries, scientists believe.
Researchers analysed data on 23,980 German men and women aged 35 to 64 taking part in a study called the European Prospective Investigation into Cancer and Nutrition.
Over a period of 11 years, a total of 354 heart attacks, 260 strokes and 267 associated deaths were recorded.
Participants whose diets included a moderate intake of calcium – around 820 milligrams (mg) daily – from all sources had a 31 per cent lower heart attack risk than those with the lowest intake.
But no significant benefit was seen when calcium intakes rose to more than 1,100 mg per day.
People taking supplements that included calcium were 86 per cent more likely to suffer a heart attack than those taking no supplements. For those who only used calcium supplements, heart attack risk more than doubled.
The researchers led by Professor Sabine Rohrmann, from the University of Zurich, Switzerland, wrote in the online edition of the journal Heart: “This study suggests that increasing dietary calcium intake might not confer significant cardiovascular benefits, while calcium supplements, which might raise MI (myocardial infarction, or heart attack) risk, should be taken with caution.”
In an accompanying article, Professors Ian Reid and Mark Bolland, from the University of Auckland, pointed out that previous research had linked the supplements to kidney stones and gut and abdominal symptoms.
Dietary calcium, taken in small amounts throughout the day, was absorbed slowly, they said, but supplements caused calcium levels in the blood to soar.
“The evidence is also becoming steadily stronger that it is not safe, nor is it particularly effective.”
The British Heart Foundation urged people not to stop taking calcium supplements prescribed by their doctors.